More on Imitrex . . .

Friday’s post made a pretty radical statement about Imitrex, so I thought I should put it in context by posting the entire relevant section of the e-newsletter Dr. Sears sent out last week (my wife read her copy on Thursday, I think).  So, here it is:

“I treat a lot of different kinds of chronic pain at my clinic. The patients most desperate for relief are the migraine sufferers.

If you get migraines, you know they can knock you out for days at a time.

The World Health Organization says migraines are to blame for more lost years of healthy life than multiple sclerosis, epilepsy, ovarian cancer and tuberculosis combined.1

But mainstream medicine knows very little about the cause of migraines or how to treat them. Most doctors prescribe Imitrex. That’s a drug to help relieve headaches, pain, nausea, and sensitivity to light and sound.

But Imitrex can actually cause headaches. They’re called rebound headaches.

And it has other terrible side effects like slurred speech… diarrhea… hallucinations… twitching muscles… vision changes…

And over-the-counter remedies are no better. Aspirin, naproxen, and ibuprofen can make the pain worse. They can cause an “analgesic rebound effect.” This means your headache can come back when you stop taking them.

And we’re learning more every day about just how dangerous these drugs really are…

In fact, a study published earlier this month in the journal BMJ found that your risk of having a heart attack increased as much as 50% after taking ibuprofen

Regardless of dose or length of time you take it…

Sometimes, nutrient deficiencies — like a magnesium deficiency — can be behind migraines. But for some patients, making sure they get enough of the right nutrients isn’t enough to stop the pain. Still, that doesn’t mean I resort to Big Pharma’s meds…”

So, there you have it.  It is a vicious cycle for me – because it all started with pain management following the treatment of a bone tumor.  The pain meds continued over a period of  around 15 years almost daily, before I even got an inkling of an idea that this might not be smart.  Shortly after that, I had my first migraine – which I later learned was likely CAUSED by the long-term use of the pain meds.  So, I start using Excedrine for the migraines, and my joints started to decline more rapidly – so I try to medicate them (by this point I was using non-prescription liquid pain relief as much as possible) and the migraines got worse.  Eventually I got word that Imitrex would help, so I asked the VA for that and got it.

In the last 6 years I started using reading glasses – and about a month ago I asked my wife to get a new pair with stronger correction.  And here is something I didn’t even think to connect to the whole cycle – I get random muscle twitches pretty much everywhere, but especially in my eye lids and legs.

So, to answer a question asked about Friday’s posts – no, this is not sustainable.  Not really.  But, I still have little choice but to bear with it until we get the cefaly device to see how well it helps me. If we get it ordered by the end of June, I’m thinking I should know how well it does or doesn’t do the job by mid September.

I’m hopeful, but I am also realistic enough to admit that it may fail to help – if it does, I’m not chasing any more rainbows.  I’ve seen people bankrupt their families trying to buy a few more days.  I will not do that.  However long I have remaining – and let’s be realistic, no matter how bad my quality of life gets, it could still last another 40 years – I will accept and use to be the best partner for my wife that I can be with what I have to work with.

Advertisements

2 thoughts on “More on Imitrex . . .

  1. Beautiful words, Vernon. I agree that if you get your cefaly in June you should know by September. After having achieved the miraculous results of the cefaly myself, that is a fair assessment. Bless you and your lovely supportive wife.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s